Arkansas, 2018

Damaging Winds in Arkansas, June 22, 2018

June 22, 2018 · NWS SHV · 3 events in 1 county or zone

A small complex of showers and thunderstorms developed during the early morning hours of June 22nd across Southwest Arkansas, along a weak surface front as a series of shortwave impulses traversed east across the southern half of Arkansas. The air mass was very moist and unstable along and just south of this surface front, with these storms having backbuilded south southwest into the more…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A small complex of showers and thunderstorms developed during the early morning hours of June 22nd across Southwest Arkansas, along a weak surface front as a series of shortwave impulses traversed east across the southern half of Arkansas. The air mass was very moist and unstable along and just south of this surface front, with these storms having backbuilded south southwest into the more unstable air. As a result, these storms intensified and became severe, as they tracked southeast across Eastern Union County Arkansas and Northeast Union Parish Louisiana. Damaging winds downed numerous trees and snapped power poles near and just east of the Felsenthal community, with additional limbs downed in Huttig. These storms maintained their severe intensity as they moved southeast into Western Ashley County Arkansas and Morehouse Parish Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 22, 6:16 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 22, 6:16 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
716 AM CDT Fri Jun 22 2018

.AVIATION...
For the 22/12Z TAF period, a mixed bag of flight categories this
morning with mostly MVFR/IFR cigs as low stratus deck continues
to overspread area terminals. The cigs will gradually lift into a
cu field later today with VFR conditions returning areawide by
late morning toward midday. Convection will begin to increase
across south Arkansas and north Louisiana this afternoon through
this evening, and possibly extend farther west into east Texas
along the I-20 corridor. The best odds for SHRA/TSRA continue to
favor the ELD/MLU/SHV/TXK sites due to the stronger forcing with
a shortwave shifting SE along a stalled frontal boundary near the
I-30 corridor. Stronger storms will have the potential to produce
heavy downpours, hail, gusty winds, and frequent lightning. S/SW
winds around 10-12 kts with higher gusts will aid in Gulf moisture
transport and result in low stratus returning overnight and MVFR
cigs affecting most sites prior to the end of this TAF period at
23/12Z.

/19/

&&

.PREV DISCUSSION... /issued 431 AM CDT Fri Jun 22 2018/

SHORT TERM.../Today through Saturday/

A warm and muggy start this morning is a precursor to a very hot
and humid day ahead with a frontal boundary perched along and near
the I-30 corridor. Convection is already ongoing this morning with
this stalled boundary with a weak shortwave impulse transitioning
along the middle Red River Valley. A much more potent upper level
shortwave is noted across the TX/OK panhandle region on the latest
water vapor imagery. This feature is what is likely to aid in the
development of much stronger convection later today through this
afternoon and into this evening. Moisture pooling along the front
coupled with rapidly increasing instability and unusually high
deep layer shear for this time of year will combine to produce an
increasing threat for severe thunderstorms, especially during the
afternoon and early evening as noted by the SPC Day 1 Convective
Outlook which places much of south Arkansas and north Louisiana in
a Slight Risk where the greatest forcing appears to reside today.
The remainder of the region is in a Marginal Risk, and the full
suite of severe weather possibilities will be in play to include
isolated tornadoes with a S/SW propagating line of thunderstorms,
which seems to be best handled by the latest 06Z run of the NAM.
The threat should quickly diminish as we approach midnight with
any lingering convection shifting south of the I-20 corridor in
the mid to late evening hours.

As the stalled frontal boundary begins to lift back northward on
Saturday, temperatures will continue to climb higher this weekend
and rain chances will be dropping over much of the region although
the north third of the area will still see a chance of additional
showers and thunderstorms with another series of upper shortwaves
transitioning E/SE from the Plains. However, severe weather does
not appear to be as much of a threat Saturday compared to today.
The bigger story will be the heat and increasing potential for a
heat advisory as heat index values approach or exceed 105 degrees.
Although a few areas may be close today, better chances of seeing
this criteria met across a broader area will come over the weekend
so stay tuned for any potential heat advisory headlines over the
coming days as upper level ridging returns across the region and
rain chances become greatly diminished.

/19/

LONG TERM.../Saturday Night through Friday/

Weak shortwave energy across the Middle Red River Valley of
Southeast Oklahoma, Northeast Texas into Southwest Arkansas will be
sliding eastward Saturday Night into early Sunday and will likely be
the trigger necessary for scattered convection. It does not appear
at this time that the convection will make it as far south as the
I-20 Corridor but will continue to watch this possibility for the
weekend with future forecasts.

Beyond Sunday, weak upper ridging will continue building across our
region of the country through early next week. By Tuesday, the
southern end of an upper level trough across the Central Plains will
try to clip our region Tuesday into Wednesday but Medium Range progs
do not hold out much hope for precipitation so have left that
possibility out for now. In the wake of this trough, a stronger
ridge of high pressure will build into the Southern/Central Plains
and will likely expand eastward, encompassing the the Mid
Mississippi Valley by the end of the upcoming work week. If this
pattern holds, it will result in virtually no chances for rainfall
and hot temperatures through the extended periods.

Concerning temperatures, stayed close to MOS overnight Min temps
through the extended but bumped up MOS daytime highs through the
extended given the strengthening ridge of high pressure developing
by the middle and latter half of next week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  77  95  76 /  30  20  10  10
MLU  91  75  93  75 /  60  20  10  10
DEQ  92  74  93  74 /  30  40  30  40
TXK  92  77  93  76 /  40  30  20  30
ELD  90  76  93  75 /  60  30  20  20
TYR  96  75  94  76 /  20  20  10  10
GGG  95  76  95  75 /  20  20  10  10
LFK  94  76  94  76 /  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/13
Hazardous weather outlook, Jun 22, 7:16 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
816 AM CDT Fri Jun 22 2018

ARZ050-051-059-LAZ010-011-017-018-020-022-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-221800-
Sevier-Howard-Little River-De Soto-Red River-Sabine-Natchitoches-
Grant-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
816 AM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will be possible later today through this
evening across the region in advance of an upper level disturbance.
Some of these storms will be strong in nature and an isolated
severe thunderstorm cannot be ruled out through this evening.
Strong wind gusts and hail will be the primary threats with this
activity through the evening hours before the storms dissipate in
coverage and intensity late tonight.

The heat will be a concern today as well with afternoon heat
indices ranging between 100 and 105 degrees. Caution is advised if
outdoor activities are planned today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms will be possible across the Middle Red
River Valley of Northeast Texas, Southeast Oklahoma and Southwest
Arkansas Saturday into Sunday but at this time, it appears that
any widespread severe thunderstorm threat should remain north of
the region. Otherwise, the heat will become the main story this
weekend into much of next week. Afternoon heat index values could
approach 105 degrees much of next week. Heat Advisories may become
necessary if this heat materializes as forecast this weekend into
next week.

.SPOTTER INFORMATION STATEMENT...

While an isolated severe thunderstorm cannot be ruled out through
this evening, widespread severe thunderstorms are not anticipated
at this time. Therefore, the activation of emergency management
personnel, amateur radio operators and storm spotters should not
be needed through tonight.

ARZ060-061-070>073-LAZ001>006-012>014-019-021-221800-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-Lincoln-Bienville-Jackson-Ouachita-Winn-
Caldwell-
816 AM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
northwest Louisiana.

.DAY ONE...Today and Tonight...

Strong to severe thunderstorms are likely across the region later
today through the evening hours across Southern Arkansas and
Northern and Northeast Louisiana. An upper level storm system, a
very unstable atmosphere and plentiful atmospheric moisture will
be the ingredients for these storms later today with large hail
and damaging thunderstorm wind gusts the main threats. An isolated
tornado threat cannot be ruled out. These storms will also be
heavy rain producers with flash flooding also possible where
storms are able to train. The severe weather threat should
dissipate late tonight with storm coverage and intensity expected
to decrease overnight.

In addition to the severe weather threat, the heat will be a
concern today as well with afternoon heat indices ranging between
100 and 105 degrees. Caution is advised if outdoor activities are
planned today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms will be possible across the Middle Red
River Valley of Northeast Texas, Southeast Oklahoma and Southwest
Arkansas Saturday into Sunday but at this time, it appears that
any widespread severe thunderstorm threat should remain north of
the region. Otherwise, the heat will become the main story this
weekend into much of next week. Afternoon heat index values could
approach 105 degrees much of next week. Heat Advisories may become
necessary if this heat materializes as forecast this weekend into
next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed later today through
this evening with severe thunderstorms expected.

13

In the hours before

Special weather statement, Jun 22, 6:25 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
725 AM CDT FRI JUN 22 2018

ARZ073-221245-
Union AR-
725 AM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
745 AM CDT...

At 725 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lapile, or 10 miles north of Huttig, moving southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Huttig, Lapile, Felsenthal and New London.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3301 9212 3315 9236 3326 9227 3325 9223
      3323 9223 3323 9222 3321 9223 3320 9221
      3321 9218 3316 9217 3317 9215 3316 9211
      3312 9212 3311 9214 3309 9213 3307 9211
      3303 9211 3303 9209 3301 9208
TIME...MOT...LOC 1225Z 304DEG 33KT 3319 9223

13
Special weather statement, Jun 22, 7:50 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
850 AM CDT FRI JUN 22 2018

ARZ073-221430-
Union AR-
850 AM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION COUNTY UNTIL 930 AM
CDT...

At 850 AM CDT, Doppler radar was tracking a strong thunderstorm near
Calion, or 10 miles east of Norphlet, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Huttig, Strong, Calion, Lapile, Urbana, Lawson, Felsenthal, New
London, Aurelle and Pigeon Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 9240 3336 9265 3337 9255 3332 9252
      3332 9246 3329 9247 3327 9244 3328 9238
      3330 9235 3328 9235 3326 9232 3328 9230
      3326 9229 3325 9223 3321 9223 3321 9218
      3316 9217 3316 9211 3309 9213 3301 9208
TIME...MOT...LOC 1349Z 320DEG 32KT 3332 9248

15

The radar

The Shreveport radar (KSHV), 168 km away, was scanning. The volume nearest the first event began at 14:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 22, 8:43 AM CST
Where
Union County, 0.6 mi NNW of Huttig
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.038, -92.182

Large tree limbs were blown down in Huttig.

Thunderstorm Wind, Union

When
June 22, 8:45 AM CST
Where
Union County, 1.42 mi ENE of Felsenthal
Measured
70 kt (81 mph) estimated gust
Reported by
Utility Company
Coordinates
33.058, -92.127

Four power poles were broken near the Felsenthal Lock and Dam just east of the Felsenthal community. Power was out between the Felsenthal community and the Lock and Dam, as well as along Old Lock 6 Road.

Thunderstorm Wind, Union

When
June 22, 8:45 AM CST
Where
Union County, 1.4 mi ENE of Felsenthal
Measured
78 kt (90 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.056, -92.127

Numerous trees and power lines were blown down near and east of the Felsenthal community, especially along Old Lock 6 Road. Loggers, several residents, and fishermen were trapped by the fallen trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751817, 751818, 751819.